Aspirin for pain and fever

Active ingredient: aspirin

Brand names include: Dispirin, Aspro, Solprin

What is aspirin?

Aspirin is used to relieve mild to moderate pain, fever (a temperature higher than 38.5°C) and reduce inflammation. It is one of a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).

The main effect of NSAIDs is to reduce inflammation, which the body produces in reaction to an injury or infection, as a way of healing the body.

Low-dose aspirin (up to 150 mg a day) can also be taken for a long period of time to act as a ‘blood thinner’, helping to prevent a heart attack or stroke – see Aspirin (anti-clotting-medicine).

Note about medicines names

Most medicines have two names: the active ingredient and the brand name. The active ingredient is the chemical in the medicine that makes it work. The brand name is the name given to the medicine by its manufacturer. There may be several brands that contain the same active ingredient. This website uses active ingredient names, with brand names in brackets. We also discuss medicines in groups or ‘classes’, when their effects or actions are very similar.

To find out more about active ingredients and brand names read our brand choices information.

References
  • Rossi S, ed. eAMH online. Adelaide: Australian Medicines Handbook, January 2013.
  • Sweetman S, ed. Martindale: The complete drug reference [online]. London: Pharmaceutical Press. (Accessed 27 March 2012).

Latest information - aspirin (simple pain reliever and fever medicines)

Audience:
       

For health professionals (Health professional publication)
09 Jul 2014 Do you know the high-risk medicines & patient factors that put people at risk? Adverse drug reactions caused by inappropriate prescribing, dispensing or monitoring can be prevented.
(Medicine)
09 Oct 2013 Find out about Solprin Tablets (simple pain reliever and fever medicines). Plus information and tips on how to use medicines wisely and safely.
(Medicine)
19 Jul 2013 Interactions with other medicines can increase your risk of bleeding with rivaroxaban or cause other side effects. Learn about which medicines interact.
(Medicine)
04 Jul 2013 Aspro Clear Tablets is a brand of medicine containing the active ingredient aspirin (simple pain reliever & fever medicines). Find out about side effects, who can take it and who shouldn’t use Aspro Clear Tablets by reading the latest Australian consumer medicine information, plus tips on how to use medicines wisely and safely.
(Medicine)
12 Jun 2013 Aspro Clear Extra Strength Effervescent Tablets is a brand of medicine containing the active ingredient aspirin (simple pain reliever & fever medicines). Find out about side effects, who can take it and who shouldn’t use Aspro Clear Extra Strength Effervescent Tablets by reading the latest Australian consumer medicine information, plus tips on how to use medicines wisely and safely.
(Medicine)
17 May 2013 Learn all about aspirin, its use to relieve pain & fever, side effects, interactions & who should not take aspirin, including children younger than 16 years old
(Medicine)
17 May 2013 Information on medicines available in Australia containing aspirin (simple pain reliever & fever medicines), including our latest evidence-based information and resources for health professionals and consumers. Aspirin (simple pain reliever & fever medicines) is also known as acetylsalicylic acid (simple pain reliever & fever medicines). The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name.
(Medicine)
17 May 2013 Learn all about aspirin, its use to relieve pain & fever, side effects, interactions & who should not take aspirin, including children younger than 16 years old
(Medicine)
17 May 2013 Learn all about aspirin, its use to relieve pain & fever, side effects, interactions & who should not take aspirin, including children younger than 16 years old
(Medicine)
17 May 2013 Disprin Original Tablets is a brand of medicine containing the active ingredient aspirin (simple pain reliever & fever medicines). Find out about side effects, who can take it and who shouldn’t use Disprin Original Tablets by reading the latest Australian consumer medicine information, plus tips on how to use medicines wisely and safely.